Urological Emergencies in Clinical Practice стр.112

7. POSTOPERATIVE EMERGENCIES AFTER UROLOGICAL SURGERY

If the catheter has blocked, take a 50-mL bladder syringe and flush the outflow channel of the catheter. Immediately aspirate urine in an attempt to suck out clots contained within the bladder. If urine flow is reestablished, continue to irrigate the bladder, while applying traction on the catheter so that the balloon will tamponade any bleeding vessels at the bladder neck (these may have been the source of the bleeding). Inflate the balloon of the catheter to a total of 50 mL of water (a 30-mL balloon easily accommodates this volume) to maximise this effect. Applying pressure in this way for 20 minutes can stop the bleeding. If bleeding continues despite traction, or recurs after a period of traction, it is usually best to take the patient back to the operating room to establish where the bleeding is coming from and to control it with diathermy. This also provides the best way of removing large clots from the bladder (by using the Ellik evacuator and a large-bore resectoscope).

The same approach should be used for clot retention due to other sources of heavy haematuria. The bleeding is usually more easily controlled than with post-TURP bleeding.

EXTRAPERITONEAL PERFORATION DURING TURP

See Chapter 5.

THE TRANSURETHRAL RESECTION (TUR) SYNDROME

In the National Prostatectomy Audit (Neal 1997), the TUR syndrome occurred in 0.5% of cases. It is characterised by a number of symptoms and signs that may be present in variable degree depending on the severity of the condition. These include confusion, nausea, vomiting, hypertension, bradycardia, and visual disturbances.

The diagnosis of the TUR syndrome calls for a high degree of awareness on the part of the urological team. It may be ushered in with restlessness and hypertension, and rapidly proceed to what appears to be a grand mal seizure. If the patient is under spinal anaesthesia and is therefore awake during the procedure, he may report visual disturbances such as flashing lights. This can be a very helpful warning that significant amounts of glycine (and therefore fluid) are being absorbed and that corrective measures should be started. One of the authors was once explaining this feature of TUR syndrome to a junior anaesthetic colleague when the patient suddenly complained of flashing lights. The operation was quickly brought to a conclusion and the patient responded rapidly to intravenous frusemide


Предыдущая Следующая